FDA Drug Safety Communications & Warnings About Zofran and Heart Conditions

FDA Notifies Public Of Concerns Regarding Elongation Of QT Interval In Heart

On September 15, 2011, the U.S. Food and Drug Administration (FDA) released this notice that they were investigating Zofran (Ondansetron) citing concerns regarding a link between the drug and severe heart conditions. Specifically the “communication” noted that those who take Zofran are at risk of developing Toursade de Pointes, an elongation of the electrical activity, or QT interval, in the heart, which can cause fatal heart failure. The FDA noted that those most at risk are those:

  • with heart conditions, including congitental QT syndrome;
  • with low levels of potassium and magnesium in their blood; and
  • with other medications that prolong the QT interval.

The notice also stated that the FDA required GlaxoSmithKline to perform a study on the effects the drug have on the QT interval to assess whether Zofran caused these heart conditions. Modifications to the Zofran label were also recommended.

March 2013 – FDA Places Zofran On Adverse Event Reporting System (AERS)

In March 2013, the FDA released its January through March 2013 AERS report, which is a public disclosure of drugs that the FDA is investigating for safety issues. In this disclosure, available here, the FDA listed Zofran and other drugs as a potential cause of “Serotonin Syndrome”. The listing identifies Zofran as being a Serotonin receptor antagonist product.

Serotonin Sydnrome is a condition that one experiences typically after taking new medication or increasing their current dosage of a drug. The symptoms include agitation, high blood pressure and an increased heart rate.